Volume 18, issue 2 (2018)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 24
Issue 2, 595–1223
Issue 1, 1–594

Volume 23, 9 issues

Volume 22, 8 issues

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
Other MSP Journals
Conformal nets IV: The $3$-category

Arthur Bartels, Christopher L Douglas and André Henriques

Algebraic & Geometric Topology 18 (2018) 897–956

Conformal nets are a mathematical model for conformal field theory, and defects between conformal nets are a model for an interaction or phase transition between two conformal field theories. We previously introduced a notion of composition, called fusion, between defects. We also described a notion of sectors between defects, modeling an interaction among or transformation between phase transitions, and defined fusion composition operations for sectors. In this paper we prove that altogether the collection of conformal nets, defects, sectors, and intertwiners, equipped with the fusion of defects and fusion of sectors, forms a symmetric monoidal 3-category. This 3-category encodes the algebraic structure of the possible interactions among conformal field theories.

conformal net, defect, sector, fusion, conformal field theory, topological field theory, von Neumann algebra, Connes fusion, $3$-category
Mathematical Subject Classification 2010
Primary: 18D05, 81T05
Received: 4 January 2017
Revised: 28 June 2017
Accepted: 10 July 2017
Published: 12 March 2018
Arthur Bartels
Mathematisches Institut
Westfälische Wilhelms-Universität Münster
Christopher L Douglas
Mathematical Institute
University of Oxford
Oxford, United Kingdom
André Henriques
Mathematisch Instituut
Universiteit Utrecht
Utrecht, Netherlands